A rash is a rash is a rash, right? Not quite! The target-shaped spots of erythema multiforme might be unlike any other rash you've ever seen.
About Erythema Multiforme
Erythema multiforme is a hypersensitivity reaction to an infection or, in some cases, a medicine. This reaction causes red, target-shaped or "bulls-eye" patches or sores on the skin. The rash usually starts off looking like pink or red blotches that develop over a few days into round shapes that look like targets (with red, pink, and pale rings). They sometimes have blisters or scabs in the center.
The rash usually begins on the arms, hands, legs, and feet, but you might also find it on the face, neck, and body. In more severe cases (called erythema multiforme major), it also can affect the lips and inside of the mouth.
One of the characteristics of an erythema multiforme rash is that it develops on both sides of the body. So a kid who gets it on one leg probably will get it on the other leg too. Kids usually complain that the rash itches and may even burn. As the rash goes away, it can turn a brownish color.
The rash, which usually develops quickly, might be the only sign that a child has the condition. However, sometimes kids also may feel tired or have:
- mouth sores or blisters
- a low-grade fever
- mild ache in joints and muscles
Most cases of erythema multiforme are believed to be a reaction to an infection that causes the body's immune system to damage the skin cells. More than half of cases are associated with the herpes simplex virus, the virus that causes cold sores. But bacteria like mycoplasma, fungi, and other viruses are also triggers for the rash.
Erythema multiforme can happen after someone takes certain medicines, although this is a less likely cause than an infection. Some of the medicines that can trigger a reaction are:
- seizure drugs, like phenytoin
- anesthesia drugs, like barbiturates
- nonsteroidal anti-inflammatory drugs, including ibuprofen
- antibacterial drugs, like sulfonamides
- penicillin and other antibiotics
Also, some cases develop after a child has received an immunization, such as the tetanus-diphtheria-acellular pertussis (Tdap) or hepatitis B vaccines.
The rash is not contagious, so cannot be passed from one person to another.
Doctors usually recognize erythema multiforme just by looking at it. To help figure out what caused it, a doctor will ask about any recent infections the child may have had and any medications he or she is taking. Sometimes, the cause isn't known.
Erythema multiforme goes away on its own without treatment. In many cases, though, the doctor will try to treat whatever caused your child to have the reaction. So, if a bacterial infection is thought to be behind the rash, the doctor may recommend that your child take an antibiotic. If a medicine is the likely culprit, the doctor probably will have your child stop taking it and replace it with another medication, as needed.
To help make your child feel better, the doctor may recommend:
- putting cool compresses on the rash
- using acetaminophen, antihistamines, or topical creams to ease itchiness or soreness
- for more sever cases, using a steroid medicine for a few days
Although these treatments provide relief, they do not shorten the duration of the rash. In severe cases (called erythema multiforme major), hospital treatment is needed and a person might receive IV (intravenous, given into a vein) medicine such as antibiotics or steroids.
Most kids who get erythema multiforme have no long-term effects. The rash usually goes away in 1 to 2 weeks, but can last as long as 4 weeks. It doesn't cause scarring, but in some kids might leave darker spots on the skin for a few months.
An erythema multiforme rash may come back again (recur) after going away, especially if a child is re-exposed to whatever caused the initial outbreak. If the herpes simplex virus is causing repeated episodes of erythema multiforme, a doctor may prescribe a daily antiviral medicine to prevent recurrences.
Reviewed by: Yamini Durani, MD
Date reviewed: May 2015